Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2004, 1:47 PM MST for Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 1:47 PM MST (20:47 UTC)
- Expired
- Jul 16, 2004, 2:45 PM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2181 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 162047 SVRPSR AZC021-162145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 145 PM MST FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 245 PM MST * AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF QUEEN VALLEY...OR ABOUT 4 MILES NORTH OF SUPERIOR...AND MOVING WEST AT 5 TO 10 MPH. IN ADDITION TO DAMAGING WIND...LOCALLY HEAVY RAIN AND HAIL ARE POSSIBLE WITH THIS STORM...AND WASHES IN THE AREA WILL BE RUNNING. * THE SEVERE THUNDERSTORM WILL MAINLY AFFECT THE AREA NORTH OF ROUTE 60 BETWEEN FLORENCE JUNCTION AND SUPERIOR. HOWEVER...REDEVELOPMENT OF INTENSE STORMS WILL BE POSSIBLE NEAR OR OVER SUPERIOR AND FLORENCE JUNCTION. LAT...LON 3328 11103 3345 11111 3343 11142 3323 11139 $$ DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:55 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 16, 9:55 AM MST, 3 hours 52 minutes before
AZZ020>028-CAZ030>033-162245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 955 AM MST FRI JUL 16 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT TO THE EAST OF ARIZONA WILL CONTINUE A SOUTHEAST WIND FLOW ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA TODAY...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST. BY THE WEEKEND...THE FLOW WILL BECOME MORE SOUTHERLY AS THE UPPER HIGH SHIFTS A BIT WESTWARD. THIS WILL MAINTAIN A CONTINUED SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WITH A BIT OF DRYING IN STORE FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. IN THE MEANTIME...TEMPERATURES WILL SHOW A GRADUAL INCREASE OVER THE NEXT SEVERAL DAYS...AND REMAIN ABOVE NORMAL FOR MUCH OF NEXT WEEK. && .DISCUSSION... THERE ARE A FEW THINGS I SEE THIS MORNING THAT I LIKE: (1)USING THE 12Z PSR RAOB AND MIXING OUT A LAYER FROM THE SURFACE TO NEARLY 700 MB WITH A MIXING RATIO OF 10.5 G/KG...AND USING A CONVECTIVE TEMP OF AROUND 104 (WHICH WE WILL EASILY REACH TODAY)...THE CAPE ENDS UP AROUND 1200 J/KG FOR THIS AFTERNOON (00Z TIME FRAME) (2) THE AMS IS STILL QUITE MOIST OVER THE VALLEY WITH A PWATER OF 1.74 INCHES (DOWN FROM YESTERDAYS 12 Z RAOB BUT STILL HIGH) (3) THE 12Z SOUNDING ALSO SHOWS SOME COOLING AT AROUND 700 MB COMPARED TO THE 00Z PSR SOUNDING LAST NIGHT. I THINK THE LAYER OF CIN ON LAST NIGHTS PSR SOUNDING TELLS A LOT...FLAT CU WITH NO FURTHER DEVELOPMENT (WHICH IS WHAT WE SAW OVER THE DESERTS YESTERDAY) (4) THERE ARE TWO WEAK AREAS OF CONVECTION OVER MEXICO THIS MORNING WITH AN INVERTED TROF CENTERED OVER THE CENTRAL PART OF THE GULF OF CALIFORNIA. IF WE CAN GET FURTHER DEVELOPMENT OVER THIS AREA...HOPEFULLY THE SOUTHEAST STEERING FLOW WILL BRING SOME OF THIS MOISTURE UP INTO ARIZONA THIS EVENING. (5) AND FINALLY...THE HIGH CENTER IS ON THE MOVE. THE HIGH IS SLOWLY SHIFTING FROM THE FOUR CORNERS REGION (MAINLY CO AREA) SOUTHWARD TOWARD A LOCATION OVER SRN NM BY LATE IN THE WEEKEND. OFTEN TIMES WHEN THE HIGH IS IN TRANSITION LIKE THIS...WE END UP WITH SOME SORT OF WIGGLE MOVING THROUGH THE STATE WHICH HELPS FIRE STORMS OVER THE VALLEY. SO...GENERALLY SPEAKING...I THINK TODAY WILL BE AN INTERESTING DAY. FURTHER OBSERVATION THIS MORNING OF SAT TRENDS AND RADAR TRENDS WILL TELL A LOT. WILL BE INTERESTED TO SEE WHAT SPC HAS TO STAY FOR OUR AREA AS WELL. FOR NOW...WILL HOLD ONTO THE SLIGHT POPS OVER THE DESERTS...WITH A CHANCE OVER THE HIGHER TERRAIN. ANY STORMS THAT DO DEVELOP THIS AFTERNOON WILL HAVE A THREAT OF LOCALLY GUSTY WINDS...AND AREAS WITH LOCALLY HEAVY RAINFALL. BEYOND TODAY...AS MENTIONED...THE HIGH IS TRANSITION SOUTH AND WESTWARD OVER THE NEXT FEW DAYS. THIS SHOULD RESULT IN A MORE SOUTHERLY...PERHAPS SOUTHWESTERLY...FLOW INTO MUCH OF ARIZONA. THIS FLOW WILL ALSO CUT US OFF FROM AN EASTERLY WAVES DEVELOPING OVER MEX AND TX. THE SOUTHWESTERLY FLOW SHOULD ALSO BRING SOME DRIER AIR INTO THE DESERTS. TEMPS WILL BE INCREASING THIS WEEKEND AND INTO NEXT WEEK AS WELL. THE CURRENT FORECAST OF A LOW GRADE MONSOON FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK LOOKS GOOD. WILL LIKELY KEEP A CHANCE OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA (AZ ZONE 24 SOUTHERN GILA COUNTY)...WITH VERY LOW (5 TO 10) POPS IN THE DESERTS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && 22
Hazardous weather outlook, Jul 16, 10:38 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1038 AM MST FRI JUL 16 2004 AZZ022>024-027-028-170700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1038 AM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY THERE IS A RISK OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR POSSIBLE UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM 3PM UNTIL MIDNIGHT. AZZ020-021-025-026-CAZ030>033-170700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1038 AM MST FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN THREATS WILL BE REDUCED VISIBILITY IN BLOWING DUST...LIGHTNING...AND STRONG GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 59 min |
| Jul 16, 4:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.